Nebraska, 2018

Hail and Damaging Winds in Nebraska, June 23, 2018

June 23, 2018 · NWS CYS · 7 events in 2 counties and zones

Strong winds and large hail were produced by passing thunderstorms over Scotts Bluff and Morrill Counties. Some power flashes were associated with downed power lines by these strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds and large hail were produced by passing thunderstorms over Scotts Bluff and Morrill Counties. Some power flashes were associated with downed power lines by these strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 23, 1:27 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 23, 1:27 PM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
227 PM MDT Sat Jun 23 2018

.SHORT TERM...(This evening through Monday night)
Issued at 225 PM MDT Sat Jun 23 2018

Scattered showers and a few storms developing over northwest parts
of the CWA ahead of the next upper low evident on satellite over
western Montana. Expect convection to continue to increase through
this evening as the upper low moves towards the CWA overnight. Some
potential for heavy rainfall exists especially over northern parts
so the current flood watch looks fine. Rain may taper off some later
tonight as suggested by the HRRR but should increase again Sunday
as the upper low drifts slowly east into western Nebraska.
Instability not too high Sunday/ CAPES about 500-900 J/kg over the
NE Panhandle/ and latest SPC outlook has slipped the Slight risk
east of the CWA but a few stronger storms still may occur over the
NE Panhandle. Locally heavy rainfall still possible with stronger
storms. The upper low will continue to drift slowly eastward Sunday
night and Monday with showers and a few storms persisting over the
NE Panhandle in wrap-around flow. Monday night looks dry with clearing
skies.

.LONG TERM...(Tuesday through Saturday)
Issued at 225 PM MDT Sat Jun 23 2018

Some changes gleaned from the 12Z medium range models/ensembles.
Northwest flow aloft downstream of upper ridge early Tuesday becomes
zonal as shortwave energy translates east across far southern
Canada through Wednesday night. Flow aloft backs to the southwest
as a upper trough deepens over the northwest CONUS Thursday and
Friday. The GFS is deeper/slower than the ECMWF with this trough.
A weak surface front slips southward into the high plains
Wednesday and stalls along the Laramie Range Wednesday night. No
convection is forecast with this boundary, which shifts northward
as a warm front Thursday. This front again drifts southward with
the passage of a shortwave across the Dakotas. Isolated convection
is possible Thursday evening north and east of a line from
Douglas to Scottsbluff. A low pressure system develops over
northern WY Friday and tracks to the east in SD Friday night, with
front sagging south into portions of eastern WY and northern NE.
Isolated to scattered convection may develop as far south as
Wheatland, Scottsbluff and Alliance Friday night and Saturday.
Above normal temperatures will prevail through the long term with
highs in the 80s to mid 90s Tuesday and Thursday, and 80s
Wednesday, Friday and Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday morning)
Issued at 1155 AM MDT Sat Jun 23 2018

Generally VFR. Scattered showers and thunderstorms will develop this
afternoon, becoming more numerous this evening. Onset will be between
20Z and 23Z in southeast WY, and after 23Z in western NE Panhandle.
Brief gusty/erratic winds, moderate turbulence and small hail will
accompany the stronger convection along and east of I-25. TSRA will
weaken to SHRA later this evening. Winds will shift to northerly as
a cold front passes through this evening.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Sat Jun 23 2018

A low pressure system in the upper atmosphere will move across the area
through Sunday bringing widespread showers and thunderstorms, with
wetting rainfall in many areas. Heavy rainfall is possible, especially
over northern districts. The low pressure system will move east of the
area Sunday night and Monday with rain coming to and end. Warmer and
mainly dry weather is expected by midweek.

&&

.HYDROLOGY...
Issued at 225 PM MDT Sat Jun 23 2018

Scattered to numerous showers and thunderstorms will develop this
afternoon and evening across southeastern Wyoming and the western
Nebraska Panhandle. 700 mb mixing ratios over 7 g/kg will be more
than adequate for heavy rainfall with the stronger cells, with
accumulations over an inch through Sunday evening. Although storm
motion will not be particularly slow, training storms and already
saturated ground may cause localized flooding across the flood watch
area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch from 6 PM MDT this evening through Sunday evening
     for WYZ101>103.

NE...None.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RE
HYDROLOGY...MAJ/ADL
Hazardous weather outlook, Jun 23, 10:14 AM MST, 6 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Cheyenne WY
1114 AM MDT Sat Jun 23 2018

WYZ103>106-109>118-241100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
1114 AM MDT Sat Jun 23 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are expected to develop over the area this
afternoon with more widespread showers and storms tonight. A few
storms may produce gusty winds and small hail this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Showers and scattered thunderstorms will remain likely Sunday
before ending Sunday night.  Locally heavy rainfall is possible.

.Spotter information statement...

Spotter activation is not expected at this time.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-241100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
East Laramie County-
1114 AM MDT Sat Jun 23 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected to develop over the area
this afternoon with more widespread showers and storms tonight. A
few storms may become strong and possibly severe by late this
afternoon into this evening with gusty winds and hail the main
threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Showers and scattered thunderstorms will remain likely Sunday
before ending Sunday night. Locally heavy rainfall is possible.

.Spotter information statement...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 23, 2:33 PM MST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
333 PM MDT SAT JUN 23 2018

WYZ102-232230-
Niobrara County WY-
333 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 430
PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lance Creek, or 22 miles northwest of Lusk, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Niobrara
County.

LAT...LON 4305 10473 4310 10470 4303 10406 4281 10413
TIME...MOT...LOC 2132Z 288DEG 26KT 4306 10465

Rubin
Special weather statement, Jun 23, 3:01 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
401 PM MDT SAT JUN 23 2018

NEZ002-095-WYZ102-232300-
Dawes NE-North Sioux NE-Niobrara County WY-
401 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWES...CENTRAL
SIOUX AND SOUTHEASTERN NIOBRARA COUNTIES UNTIL 500 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Harrison, or 19 miles east of Lusk, moving southeast at
35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Harrison around 420 PM MDT.

Other locations impacted by this storm include Van Tassell.

LAT...LON 4272 10422 4281 10416 4261 10348 4245 10349
      4244 10354
TIME...MOT...LOC 2201Z 292DEG 28KT 4271 10408

Rubin
Special weather statement, Jun 23, 3:54 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
454 PM MDT SAT JUN 23 2018

WYZ108-232345-
Goshen County WY-
454 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 545
PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Laramie, or 23 miles northwest of Torrington, moving east at 35
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Goshen
County, including the following locations... Hwy 85 At Dry Rawhide
Creek.

LAT...LON 4225 10464 4232 10464 4234 10406 4207 10406
TIME...MOT...LOC 2254Z 282DEG 30KT 4227 10454

Rubin
Special weather statement, Jun 23, 3:59 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
459 PM MDT SAT JUN 23 2018

NEZ002-003-095-096-240000-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
459 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE...
SOUTHWESTERN DAWES AND EAST CENTRAL SIOUX COUNTIES UNTIL 600 PM
MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Agate Bed National Monument, or 39 miles southwest
of Chadron, moving southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Flahertys Corner around 540 PM MDT.

Other locations impacted by this storm include Marsland.

LAT...LON 4254 10377 4263 10369 4249 10309 4219 10333
TIME...MOT...LOC 2258Z 300DEG 24KT 4255 10368

Rubin
Special weather statement, Jun 23, 4:29 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
529 PM MDT SAT JUN 23 2018

NEZ002-003-095-096-240030-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
529 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE...
SOUTHWESTERN DAWES AND SOUTHERN SIOUX COUNTIES UNTIL 630 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Agate Bed National Monument, or 18 miles northeast
of Torrington, moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Agate Bed National Monument around 545 PM MDT.
  Flahertys Corner around 610 PM MDT.

Other locations impacted by this storm include Marsland.

LAT...LON 4223 10405 4235 10405 4261 10333 4219 10318
TIME...MOT...LOC 2328Z 260DEG 34KT 4230 10398

Rubin
Special weather statement, Jun 23, 5:01 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
601 PM MDT SAT JUN 23 2018

NEZ003-240100-
Box Butte NE-
601 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE COUNTY UNTIL
700 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hemingford, or 21 miles northwest of Alliance, moving southeast at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hemingford around 610 PM MDT.
  Berea around 630 PM MDT.
  Wild Horse Butte around 640 PM MDT.
  Alliance around 650 PM MDT.

LAT...LON 4239 10336 4243 10325 4234 10275 4202 10275
      4209 10305
TIME...MOT...LOC 0001Z 299DEG 21KT 4233 10316

Rubin

The radar

The Cheyenne radar (KCYS), 123 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
June 23, 5:10 PM MST
Where
Scotts Bluff County, 1.38 mi N of Gering
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.850, -103.660

Hail, Scotts Bluff

When
June 23, 5:10 PM MST
Where
Scotts Bluff County, 0.51 mi W of Scottsbluff
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.870, -103.680

Thunderstorm Wind, Scotts Bluff

When
June 23, 5:14 PM MST to 5:18 PM MST
Where
Scotts Bluff County, 1.54 mi W of Scottsbluff
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.870, -103.700

Half inch hail and heavy rains fell during time of observation.

Thunderstorm Wind, Morrill

When
June 23, 5:45 PM MST
Where
Morrill County, 3.45 mi SE of South Bayard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -103.280

Estimated wind gusts reached up to 52 knots with no apparent damage from them.

Thunderstorm Wind, Morrill

When
June 23, 5:53 PM MST
Where
Morrill County, Bridgeport
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.670, -103.100

Minor tree damaged was produced by the thunderstorm winds.

Thunderstorm Wind, Morrill

When
June 23, 6:14 PM MST
Where
Morrill County, 8.42 mi SSE of Alden
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -102.970

Winds toppled power lines producing power flashes along highway 385.

Thunderstorm Wind, Morrill

When
June 23, 6:30 PM MST
Where
Morrill County, 9.58 mi ESE of Broadwater
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.530, -102.690

Thunderstorm winds were reported at site LISCO1 UPR.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783252, 783253, 783254, 783255, 783256, 783257, 783258.